Kentucky, 2013

Tornado and Flash Flood in Kentucky, July 5 to 6, 2013

July 5 to 6, 2013 · NWS PAH · 7 events in 6 counties and zones

A complex of thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture. A few of the storms produced severe weather. The complex of thunderstorms moved slowly, causing very heavy rainfall and flash flooding over parts of the Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 6:03 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 5, 6:03 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT FRI JUL 5 2013

.UPDATE...
ISSUED AT 703 PM CDT FRI JUL 5 2013

UPDATED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 316 PM CDT FRI JUL 5 2013

NOT MUCH REST FOR THE WEARY IN THE SHORT TERM PERIOD.

AT THE BEGINNING OF THE PERIOD A CLOSED UPPER LOW WAS CENTERED OVER
CENTRAL MISSOURI. THE LOW IS FORECAST TO SAG SLOWLY SOUTH TONIGHT
TOWARD THE MISSOURI/ARKANSAS BORDER...THEN LIFT SLOWLY TO THE
NORTHEAST STARTING SATURDAY...FINALLY CLEARING THE EASTERN SECTIONS
OF OUR CWA SUNDAY AFTERNOON.

UNTIL THE PASSAGE OF THE UPPER LOW...PLENTY OF MOISTURE AND
INSTABILITY WILL REMAIN OVER THE REGION. THIS AFTERNOON AND INTO THE
EVENING CONVECTION OVER THE AREA WILL BE MOSTLY A RESULT OF
AFTERNOON HEATING. WITH LITTLE TO NO FLOW ALOFT ANY CELLS THAT
DEVELOP WILL SHOW LITTLE MOVEMENT...SO LOCALLY HEAVY DOWNPOURS WILL
BE THE PRIMARY THREAT.

AS THE UPPER LOW BEGINS TO MOVE ACROSS THE AREA ON SATURDAY...
INCREASED SOUTHERLY FLOW AROUND THE LOW IN ADDITION TO INCREASED
LIFT WILL DRAW DEEPER MOISTURE AND HIGHER PRECIPITATION CHANCES
NORTH AND WEST INTO OUR CWA STARTING EARLY SATURDAY MORNING.
PRECIPITATION CHANCES SHOULD REMAIN HIGHEST MAINLY OVER THE EASTERN
THIRD OF THE CWA FROM MID SATURDAY MORNING ON. PRECIPITATION CHANCES
SHOULD BEGIN TO DIMINISH FROM WEST TO EAST ON SUNDAY AS THE LOW
MOVES FARTHER EAST.

SLIGHTLY BELOW NORMAL TEMPERATURES WILL PREVAIL THROUGH THE SHORT
TERM PERIOD.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 316 PM CDT FRI JUL 5 2013

THE GFS/ECMWF ENSEMBLE MEANS WERE IN REASONABLE AGREEMENT WITH A
MUCH MORE ZONAL FLOW PATTERN ALOFT IN THE EXTENDED COMPARED TO THE
NEAR TERM.

A BROAD MID LEVEL RIDGE IS FORECAST TO BE IN PLACE EARLY IN THE
WEEK. NRN STREAM WESTERLIES WILL BE JUST TO THE NORTH...AND ANY
MINOR IMPULSE IN THE FLOW MAY TAP THE DIURNALLY UNSTABLE ATMOSPHERE
AND GENERATE SCATTERED TO WIDELY SCATTERED SHOWERS/TSTMS MAINLY IN
THE NRN HALF OF THE PAH FORECAST REGION MON AND TUE. GREATER
COVERAGE WILL BE DURING THE DAY...RETREATING NWD AT NIGHT.

HOWEVER...WED AND WED NIGHT...A MORE SUBSTANTIAL MID LEVEL SHRTWV IS
PROGGED TO IMPINGE ON THE RIDGE OVER OUR REGION AND EVENTUALLY SWING
A WEAK COLD FRONT THROUGH SOMETIME ON THU. THE INITIALIZATION BLEND
PROVIDED ONE OUT OF TWO POPS FOR THIS TIME PERIOD...WHICH SEEMED
PLAUSIBLE AT THIS POINT...AND NO CHANGES WERE MADE IN THAT TIME
INTERVAL. PCPN CHANCES SHOULD DIMINISH FROM THE NW DURING THE DAY
THU...BUT HOW QUICKLY THAT WILL HAPPEN IS A BIT OF A QUESTION AT
THIS TIME. WE ARE NOT SEEING ANY SIGNIFICANT BULLSEYES OF QPF
THROUGH THE EXTENDED PERIOD...BUT THE POSSIBILITY OF LOCALLY HEAVY
RAINFALL WILL BE A CONCERN.

TOOK INTO CONSIDERATION SOMEWHAT COOLER GFS ENSEMBLE MOS FOR
TEMPS...WHICH ARE EXPECTED TO BE CLOSE TO TYPICAL SUMMER LEVELS.

&&

.AVIATION...
ISSUED AT 703 PM CDT FRI JUL 5 2013

AN UPPER LEVEL LOW SLOWLY APPROACHING FROM THE WEST WILL MAINTAIN A
FETCH OF MOIST SOUTHERLY FLOW ACROSS THE AREA THROUGH THE FORECAST
PERIOD. AS A RESULT...EXPECT A SCT-BKN MID CLOUD LAYER THROUGH THE
PERIOD. SIMILAR TO THE PAST FEW NIGHTS...LOW MVFR OR IFR CEILINGS
SHOULD DEVELOP OVERNIGHT AND PERSIST THROUGH MUCH OF SATURDAY
MORNING. THIS MAY ALSO BE ACCOMPANIED BY MVFR/IFR VISIBILITIES.

IT SHOULD BE NOTED THAT MODELS SUGGEST THE DEVELOPMENT OF A BAND OF
SHOWERS BY LATE EVENING AND OVERNIGHT...WHICH WOULD MAINLY AFFECT
KOWB AND PERHAPS KEVV. HOWEVER...MODEL DATA HAS INDICATED THIS THE
PAST FEW NIGHTS...AND NOTHING OCCURRED. AS A RESULT...WE WILL LEAVE
TONIGHT DRY FOR NOW AND ADJUST ACCORDINGLY. THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS IS MORE PROBABLE AS THE
ATMOSPHERE DESTABILIZES LATE SATURDAY MORNING AND AFTERNOON...THUS
ADDED A PROB30 MENTION TO ALL TAFS. SOUTH TO SOUTHEAST WINDS AOB 10
KNOTS WILL PREVAIL THROUGH THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...JP
LONG TERM...DB
AVIATION...RJP
Hazardous weather outlook, Jul 5, 2:35 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT FRI JUL 5 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 PM CDT FRI JUL 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. THE
MAIN CONCERN WITH ANY STORM DEVELOPMENT WILL BE LOCALLY HEAVY RAIN.

MINOR RIVER FLOODING IS OCCURRING OR FORECAST ALONG PORTIONS OF
THE WABASH...LITTLE WABASH...AND MISSISSIPPI RIVERS. PLEASE REFER
TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION ON
SATURDAY...AND THE EASTERN HALF OF THE AREA ON SUNDAY...WITH THE
PASSAGE OF AN UPPER LEVEL LOW. A FEW STRONG STORMS ARE POSSIBLE ON
SATURDAY...BUT MOST STORMS SHOULD REMAIN BELOW SEVERE LEVELS.

A CHANCE OF THUNDERSTORMS COVERS ALL OR A PORTION OF THE QUAD
STATE REGION MONDAY THROUGH THURSDAY. SMALLER CHANCES EXIST ON
MONDAY AND TUESDAY...ESPECIALLY ACROSS OUR NORTHERN COUNTIES NEAR
INTERSTATE 64. THE APPROACH OF A WEAK COLD FRONT WILL HELP TO
FOCUS A BETTER CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY.
LOCALLY HEAVY RAIN STILL APPEARS TO BE THE PRIMARY HAZARD NEXT
WEDNESDAY AND BEYOND. A FEW STORMS MAY APPROACH SEVERE LIMITS...
ESPECIALLY NEXT WEDNESDAY AND THURSDAY.

MINOR FLOODING WILL CONTINUE ON A FEW AREA RIVERS...AS DETAILED
IN THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP

In the hours before

Special weather statement, Jul 5, 6:45 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CDT FRI JUL 5 2013

MOZ110-060115-
STODDARD MO-
745 PM CDT FRI JUL 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STODDARD COUNTY IN
SOUTHEAST MISSOURI UNTIL 815 PM CDT...

AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BELL CITY...OR 6 MILES
NORTHEAST OF BLOOMFIELD...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ADVANCE AND BELL CITY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Ft Campbell radar (KHPX), 39 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Heavy Rain, Christian

When
July 5, 10:00 PM CST to July 6, 12:15 AM CST
Where
Christian County, Crofton
Reported by
Emergency Manager
Coordinates
37.050, -87.480

Four inches of water covered U.S. Highway 41.

Thunderstorm Wind, Graves

When
July 6, 4:58 PM CST
Where
Graves County, 0.48 mi N of Mayfield
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.737, -88.632

A few trees and some large limbs were blown down within a two block area. One tree fell on a house, extensively damaging a few rooms of the house.

Thunderstorm Wind, Ballard

When
July 6, 5:10 PM CST
Where
Ballard County, 1 mi S of Kevil
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.066, -88.900

One small farm building was overturned, and the side walls of an equipment shed were blown in approximately a foot. Several large tree limbs were blown down.

Hail, Marshall

When
July 6, 5:55 PM CST
Where
Marshall County, 1.3 mi WNW of Gilbertsville Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.030, -88.320

Heavy Rain, Marshall

When
July 6, 5:59 PM CST to 8:30 PM CST
Where
Marshall County, 2 mi E of Calvert City
Reported by
Trained Spotter
Coordinates
37.030, -88.314

One road was covered with water.

Tornado, Trigg

When
July 6, 6:50 PM CST to 6:51 PM CST
Where
Trigg County, 2 mi SSW of Trigg Furnace to 1.69 mi S of Trigg Furnace
Rating
EF0
Path length
0.89 mi
Path width
50 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.852, -87.931

A trained spotter witnessed a tornado move into Lake Barkley State Resort Park. Large tree limbs were blown onto power lines. Peak winds were estimated near 65 mph.

Flash Flood, Calloway

When
July 6, 8:15 PM CST to 11:00 PM CST
Where
Calloway County, 1.39 mi SW of Pottertown to 2.29 mi NNE of New Concord
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.603, -88.194

A section of U.S. Highway 641 was closed. Several motorists were stranded. These motorists were helped from their vehicles. South of Murray, a section of Highway 121 was closed between mile markers 3 and 4. Just south of the Murray city limits, several secondary roads had high water signs posted, and traffic was not allowed through. This included Highway 1497.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463739, 460745, 452172, 452173, 463974, 452171, 463727.